Daily Israel Report
More

Zion's Corner Blogs


FDA Limits Max Amount of Acetaminophen in Combo Pain Meds

The FDA has reduced the maximum allowable amount of acetaminophen in combination pain medication, and added a boxed warning for good measure.
By Hana Levi Julian, MSW, LCSW-R
First Publish: 1/16/2011, 12:48 PM / Last Update: 1/16/2011, 1:33 PM

Ray Nata

Combination pain medications such as Vicodin, Tylenol-Codeine and others must reduce the amount of acetaminophen (Tylenol) in the formula.

The U.S. Food and Drug Administration announced last week it has decided to restrict acetaminophen content to 325 mg per tablet or capsule in combination prescription medications. Product labeling will also be required to include a boxed warning alerting consumers to the risk of severe liver injury.

In addition, the FDA will require labels to include a regular warning on the potential for allergic reactions. Symptoms include difficulty breathing, itching, rash, or swelling of the face, mouth and throat.

Sandra Kweder, MD, deputy director of the Office of New Drugs at the FDA's Center for Drug Evaluation and Research (CDER), said in a conference call with reporters the changes will be phased in over a three-year period. She added that over-the-counter (OTC) medications containing acetaminophen, which already contain a warning about liver injury, would not be affected.

Kweder said patients do not need to stop taking the combination medications they already have, but should speak with their doctors. “When taken as directed, acetaminophen is a very safe product,” she said. “Our goal is to make it even safer.”

The decision came in response to studies indicating a high risk of liver toxicity from the products. An FDA advisory panel recommended the changes in June 2009.

“Overdoses from prescription products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the United States, many of which result in liver transplant or death,” said Gerald Dal Pan, MD, director of the Office of Surveillance and Epidemiology at CDER, also on the conference call with reporters.

The FDA noted that most cases of severe liver injury related to acetaminophen occurred when patients exceeded the maximum dose of 4,000 mg in a 24-hour period – generally by taking several products containing the drug at the same time -- or by drinking alcohol while using the product.